Dr Chris reveals he takes 'low dose aspirin every day'
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
Aspirin is a blood thinner, which means it decreases the ability of cells to clump together and form clots. The drug is widely prescribed to protect against heart attack and stroke, with research showing a cocktail of aspirin, statins and blood pressure could cut the risk of stroke by half. It has become increasingly apparent in recent years, however, that aspirin is a double-edged sword. One sign in your stool could indicate the drug is wreaking havoc on the body, putting you at risk of disability or death.
As aspirin causes the blood to become thinner, the body becomes more susceptible to internal bruising and internal bleeding.
The NHS explains: “You may get nosebleeds and bruise more easily, and if you cut yourself, the bleeding may take longer than normal to stop.”
Experiencing minor bleeding is no cause for alarm, but in some instances, it may warrant emergency attention.
The stomach, which is protected by a delicate lining, is particularly vulnerable to the side effects of aspirin.
READ MORE: Dr Chris on why he has taken ‘low-dose’ aspirin daily for years
As the drug inhibits the organ’s lining, it may provoke severe bleeding, which could reflect in your stool.
Deepak L. Bhatt, Editor in Chief at Harvard Health Letter, explained: “Aspiring inhibits substances that protect the stomach’s delicate lining, which can provoke bleeding in the stomach and intestines.
“If you notice stomach upset or pain, call your doctor. More serious bleeding in the gastrointestinal tracts can manifest as black, tarry stools.
“In rare cases, you may vomit dried blood (which resembles coffee grounds) or fresh blood. These situations should be evaluated risk away in an emergency room.”
Though infrequent, in some instances the drug may also cause internal bleeding in the head.
Harvard Health adds: “It poses a high risk of disability and death when it occurs.”
The drug, which is classified as a non-steroidal anti-inflammatory drug (NSAID), has shown protective effects against heart attack, stroke and cancer.
Researchers are balancing the risks against the benefits to find new ways to use the miracle drug.
However, in recent developments, The US Preventive Services Task Force has updated its guidance recommending that most adults should take aspirin to prevent heart attacks and stroke.
Use of the drug is often no longer recommended for middle-aged and older individuals unless they have already suffered any of the aforementioned conditions.
People aged 60 or older are now advised not to start taking aspirin frequently to prevent first heart attacks or strokes.
The move comes as evidence gathered from 2016 suggests the benefits for adults in their 40s do not outweigh the risk of bleeding.
The US task force has said that patients aged 40 to 59, who are at higher risk of heart disease and do not have a history of it, should discuss their situation with their doctor before taking the drug.
Doctor John Wong, a member of the task force, said: “Daily aspirin may help prevent heart attacks and strokes in some people, but it can also cause potentially serious harm, such as internal bleeding.
“It’s important that people who are 40 to 59 years old and don’t have a history of heart disease have a conversation with their clinician to decide together if starting to take aspirin is right for them.”
In the UK, the NHS does not have a policy of prescribing aspirin for reducing the risk of heart attacks and strokes.
Source: Read Full Article